Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 40, NWS Pocatello, ID

August 1, 20114 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2011, 5:24 PM MDT for 4 counties in Idaho. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 5:24 PM MDT (23:24 UTC)
Expired
Aug 1, 2011, 6:15 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 48 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:25 PM MDTTSTM WND GST 705 Se Central Inl, ID70 MILE AN HOUR WIND GUST AT CRITICAL INFRASTUCTURE COMPLEX INL.
Aug 1, 5:50 PM MDTTSTM WND GST 6610 Ssw Southwest Inl, IDBIG SOUTHERN BUTTE REGISTERED A WIND GUST TO 66 MILES AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS55 KPIH 012324
SVRPIH
IDC011-019-023-051-020015-
/O.NEW.KPIH.SV.W.0040.110801T2324Z-110802T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
524 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...SOUTHWEST INL...CENTRAL INL...
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF SOUTHEAST INL...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 615 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOUTHWEST INL...AND MOVING
  EAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   SOUTHEAST INL...
   TABER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4368 11227 4319 11245 4341 11309 4369 11295
TIME...MOT...LOC 2324Z 289DEG 22KT 4352 11289

$$

HUSTON
2 follow-up statements
632 
WWUS55 KPIH 012346
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
546 PM MDT MON AUG 1 2011

IDC011-019-023-051-020015-
/O.CON.KPIH.SV.W.0040.000000T0000Z-110802T0015Z/
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
546 PM MDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN BONNEVILLE...EAST CENTRAL BUTTE...NORTHWESTERN
BINGHAM AND SOUTHWESTERN JEFFERSON COUNTIES...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ATOMIC CITY...OR 10
MILES SOUTHEAST OF SOUTHWEST INL...MOVING EAST AT 25 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   TABER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 70 MPH WERE OBSERVED NEAR THE INTERSECTION OF 
HIGHWAY 20 AND 26 AS THIS STORM MOVED THROUGH INL. THIS IS A 
DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4368 11227 4319 11245 4341 11309 4369 11295
TIME...MOT...LOC 2344Z 289DEG 22KT 4346 11274

$$

HUSTON
417 
WWUS55 KPIH 020007
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
607 PM MDT MON AUG 1 2011

IDC011-019-023-051-020017-
/O.EXP.KPIH.SV.W.0040.000000T0000Z-110802T0015Z/
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
607 PM MDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BONNEVILLE...EAST
CENTRAL BUTTE...NORTHWESTERN BINGHAM AND SOUTHWESTERN JEFFERSON
COUNTIES WILL EXPIRE AT 615 PM MDT...

AT 607 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED SOUTHEAST OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4368 11227 4319 11245 4341 11309 4369 11295
TIME...MOT...LOC 0007Z 289DEG 22KT 4339 11257

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:25 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT MON AUG 1 2011

.DISCUSSION...

MAIN BATCH OF RAIN AND EMBEDDED THUNDERSTORMS IS MOVING AWAY FROM
THE REGION. IMPRESSIVE RAINFALL AMOUNTS OCCURRED WITH THE LOW
PRESSURE SYSTEM AS IT INTERACTED WITH THE HIGH PRECIPITABLE WATER
VALUES. DRIER AIR IS NOW BEGINNING TO ENTER THE REGION AS
INDICATED BY FALLING SURFACE DEW POINTS. AS OF 19Z...TWF HAD A DEW
POINT OF 52. CONVECTION IS BEGINNING TO REFIRE IN THE CENTRAL
MOUNTAINS. THE ATMOSPHERE IS STILL MOIST AND UNSTABLE ENOUGH TO
SUPPORT THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. WITH THE
DRIER AIR MOVING IN...WOULD EXPECT THE THREAT FOR HEAVY RAINFALL
AMOUNTS TO DIMINISH. MUCH OF THIS ACTIVITY SHOULD DIMINISH AFTER
SUNSET WITH THE LOSS OF THE DAYTIME HEATING.

EXPECT THUNDERSTORMS TO REFIRE DURING THE AFTERNOON ON TUESDAY AND
WEDNESDAY AND MAYBE EVEN THURSDAY. STILL EXPECT SCATTERED COVERAGE
ON TUESDAY WITH ISOLATED COVERAGE WEDNESDAY AND THURSDAY AS THE
DRIER AIR BECOMES MORE SETTLED OVER THE REGION. SLIGHT CHANCES
CONTINUE THROUGH THE WEEKEND. JUST ENOUGH MOISTURE IS EXPECTED TO
REMAIN FOR SOME ISOLATED STORMS MAINLY IN THE MOUNTAINS AND
HIGHLANDS. ALTHOUGH AN UPPER TROUGH ENTERING THE PACIFIC NORTHWEST
WILL DEFLECT MOST OF THE MOISTURE TO THE EAST AND KEEP MUCH OF THE
REGION DRY.

VALLE

&&

.AVIATION...MAIN MOISTURE BAND WILL SLOWLY MOVE EAST TODAY WITH A
DRIER AIR MASS MOVING IN FROM THE WEST. LOOK FOR REDEVELOPMENT LATER
THIS AFTERNOON INTO EARLY EVENING BRINGING VICINITY SHOWERS/
THUNDERSTORMS FOR ALL TAF SITES. EXPECT LINGERING MVFR CIGS AT KIDA
THIS AFTERNOON. LOOK FOR A CHANCE FOR FOG TO MOVE IN FOR KIDA LATE
THIS EVENING INTO EARLY MORNING WITH GRADUAL CLEARING...LIGHT WINDS
AND AMPLE RESIDUAL MOISTURE. WYATT

&&

.FIRE WEATHER...LOOK FOR THE MAIN BAND OF MOISTURE TO MOVE OUT OF
THE AREA TODAY.  EXPECT GRADUAL DRYING THROUGH THE WEEK. LOOK FOR
AFTERNOON THUNDERSTORMS MAINLY OVER HIGHER TERRAIN.  EXPECT A
GRADUAL DECREASE OF CONVECTIVE DEVELOPMENT THROUGHOUT THE WEEK WITH
RELATIVE HUMIDITIES FALLING BACK TO THE TEENS IN LOWER ELEVATIONS BY
FRIDAY. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 5:26 AM MDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
526 AM MDT MON AUG 1 2011

IDZ017>025-031-032-021130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
526 AM MDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MONSOON MOISTURE WILL STREAM INTO IDAHO TODAY...FUELING MORE
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
SOME OF THESE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEK...BUT
DIMINISHING IN COVERAGE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 1, 4:39 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
439 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      2 NW ARCO               43.65N 113.33W
08/01/2011                   BUTTE              ID   TRAINED SPOTTER

            VERY HEAVY RAIN CONTINUING WITH SMALL HAIL COVERING THE
            GROUND. WATER RUNNING FROM PROPERTY ON TO ADJACENT ROAD.

&&

RHD
Local storm report, Aug 1, 4:46 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
446 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       NNE ARCO                43.64N 113.30W
08/01/2011  E1.00 INCH       BUTTE              ID   TRAINED SPOTTER

            OVER AN INCH IN 45 MINUTES.

&&

MH
Local storm report, Aug 1, 4:50 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
450 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            ARCO                    43.63N 113.30W
08/01/2011                   BUTTE              ID   PUBLIC

            VERY HEAVY RAIN AND SMALL HAIL CAUSING FLOODING OF
            ROADWAYS IN TOWN. HAIL UP TO TWO INCHES DEEP IN SOME
            PARTS OF TOWN.

&&

RHD
Local storm report, Aug 1, 5:09 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
509 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     6 WNW CENTRAL INL       43.62N 113.06W
08/01/2011  M61 MPH          BUTTE              ID   MESONET

            61 MILE AN HOUR WIND GUST AT INL CENTRL FACILITY.

&&

RHD
Local storm report, Aug 1, 5:20 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
520 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     4 SW CENTRAL INL        43.55N 113.01W
08/01/2011  M58 MPH          BUTTE              ID   MESONET

            LOST RIVER REST AREA.

&&

RHD
Local storm report, Aug 1, 5:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
524 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     1 WSW CENTRAL INL       43.58N 112.97W
08/01/2011  M66 MPH          BUTTE              ID   MESONET

            CENTRAL INL FACILITY WIND SENSOR.

&&

RHD

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:31 PM MDTSpecial Weather StatementPIHBear Lake, Franklin89 min
Jul 31, 8:49 PM MDTSpecial Weather StatementPIHBear Lake, Franklin56 min
Jul 31, 9:55 PM MDTSpecial Weather StatementPIHBear Lake, Caribou65 min
Aug 1, 3:19 PM MDTSpecial Weather StatementPIHCamas41 min
Aug 1, 3:30 PM MDTSpecial Weather StatementPIHCuster45 min
Aug 1, 3:33 PM MDTSpecial Weather StatementPIHButte42 min
Aug 1, 3:59 PM MDTSevere Thunderstorm WarningPIHButte, Custer46 min
Aug 1, 4:38 PM MDTFlash Flood WarningPIHButte, Custer2 hr
Aug 1, 4:56 PM MDTSevere Thunderstorm WarningPIHBingham, Butte35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.